What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 15, 4:49 PM CST, 17 minutes earlier.
Area forecast discussion, Sep 15, 4:49 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
549 PM CDT Thu Sep 15 2022
...Updated Aviation...
.SHORT TERM...(This afternoon through Friday night)
Issued at 1130 AM CDT Thu Sep 15 2022
Approaching shortwave trough was centered near Clayton, New Mexico
at midday. Strong south winds were in progress, gusting 30-40 mph,
assisting in transporting a modest increase in moisture/instablity
northward, per altocumulus and surface dewpoints near 60. Several
CAMs and notably the 12z NAM are quite robust with convective
development around 4 pm, as the shortwave's forcing for ascent
interacts with surface convergence along the lee trough/pseudo
dryline. Timing of shortwave forcing is well focused and appears
near ideal to link up with maximum heating, which should allow for
scattered to perhaps numerous thunderstorms to develop across the
CWA around 4 pm. Per coordination with SPC, the plan is to keep
5% marginal wind probability (as opposed to increasing to 15% slight
risk category) for the 1630z outlook. With only modest
instability (CAPE to near 1500 J/kg), weak midlevel
winds/unimpressive shear, feel severe caliber gusts (58+ mph) are
low probability. That said, inverted V profiles, a well mixed
boundary layer, and strong ambient synoptic winds, many cells will
produce outflow winds of 40-50 mph. Will need to monitor for
upscale multicellular growth and cool pool generation which would
increase the wind threat. Can't rule out a marginally severe hail
event or two, but the tornado risk is near zero. Increased pops to
50% this afternoon and this evening, but will increase to the
likely category if radar trends support it. Outside of convection,
strong south winds will continue to gust 30-40 mph into the
evening hours.
Convection is expected to propogate eastward across at least
portions of the CWA through late tonight, with forcing likely to
keep some activity going even after sunset. Parent shortwave is
expected to be exiting into eastern Kansas, with strong subsidence
behind it clearing the sky rapidly by sunrise Friday. Lows
tonight upper 50s northwest to mid 60s southeast.
The much simpler, sunny/hot/dry forecast resumes Friday as forcing
is lost and the atmosphere warms. 12z GFS shows about 5C of
warming at 850 mb, supporting the return of lower to mid 90s.
12z MOS guidance appears too cool, and was discounted. Near full
sunshine is expected Friday afternoon, with a marked reduction in
south winds, down to 10-20 mph.
Models including 12z NAM remain consistent forecasting some flavor
of MCS across Nebraska Friday night/early Saturday. A strong low
level jet is expected to feed this convection, with SWly 850 mb
winds increasing to 50-60 mph over SW KS. Kept some minimal pops
near I-70 early Saturday morning in case some of this activity
clips the CWA, but clearly most of SW KS will remain dry. The
strong boundary layer mixing will deter radiational cooling
strongly, forcing temperatures to stay well into the 60s Saturday
morning.
.LONG TERM...(Saturday through Thursday)
Issued at 150 PM CDT Thu Sep 15 2022
Key Messages:
-The forecast through at least next Wednesday is dry. Drought
conditions will continue to worsen and expand.
-Significant late season heatwave is expected Sunday through
Tuesday with near record temperatures.
The latest U.S. Drought Monitor update released today shows
degradation of the D1-D4 drought categories across SW KS, with
exceptional drought (D4) across an even larger portion of the SW KS
CWA. There are no signs of any meaningful rainfall opportunities
through this forecast (through at least 21 Sept), and the drought is
expected to continue to fester.
The heat will begin to rebuild Saturday, with models showing
another 4-6C of warming at 850 mb, supporting mid 90s in the
afternoon. Opted to go a few degrees above MOS for Saturday as
suggested by NBM.
Beginning Sunday, another strong upper high is expected to take
root over the central and southern plains. 12z ECMWF depicts this
next "heat dome" to remain stationary and slowly intensify through
Tuesday. As such, still expecting a 3-day stretch of unseasonably
warm mornings and hot afternoons Sunday through Tuesday, with both
record maxes and record high minimums likely. Sunrise temperatures
near 70 from the NBM were accepted, but continued to load at least
the 75% percentile of the NBM's max T grids. This continues the
forecast of afternoon temperatures in the 100-103 range all three
days Sunday through Tuesday. Given the desiccated soils, breezy
SWly downslope winds, and subsidence from the upper high, this
forecast may easily not be hot enough. Indeed, the 95% percentile
bin of the NBM shows 105-106 sprinkled across the CWA each of
these days. Residents are encouraged to prepare for this 3 day
late season heatwave, with cumulative heat stress impacts on
livestock/vegetation and pets/workers outdoors.
12z ECMWF and ensembles show continuity, forecasting the next
strong cold front to arrive around Wednesday evening. Temperatures
may really soar ahead of this boundary Wednesday, but confident we
will see a significant break from the heat next Thursday. Models
are very resistant to developing rainfall with this frontal
passage. Instead, 12z ECMWF shows a subtropical moisture plume
centered near the Four Corners, west of Kansas, next Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 546 PM CDT Thu Sep 15 2022
Thunderstorms will be around all the airport terminals through 03Z
and could be as late as 06Z for HYS. Storms will have the
capability of producing winds as high as 40 kts. The storms should
exit the area after 06Z and skies will clear with a high pressure
moving in from Colorado. Surface winds will also diminish after
06Z and should be 12 kts or less through the day on Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 62 94 68 96 / 60 0 10 10
GCK 59 91 65 94 / 30 0 10 10
EHA 60 93 63 95 / 10 0 10 10
LBL 62 94 65 96 / 40 0 10 10
HYS 61 89 66 93 / 70 0 20 10
P28 66 94 69 95 / 30 10 10 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Tatro
Hazardous weather outlook, Sep 15, 12:34 AM CST, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
134 AM CDT Thu Sep 15 2022
KSZ030-031-043>046-061>066-074>081-084>090-160645-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
134 AM CDT Thu Sep 15 2022 /1234 AM MDT Thu Sep 15 2022/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Likely storm development near the Hwy 83 corridor by mid to late
afternoon Thursday and progressing east to northeast through the
evening hours before diminishing towards sunset. Marginally severe
storms with damaging winds over 50 mph and frequent lightning the
main threats. Wind shear looks to be on the weaker side less than
20-25 kts and upper level support looks to be minimal as well.
Elevated storms expect with DCAPE values up to 1000 J/kg expect
along with modest lapse rates to help aid in any strong winds
during this isolated event. Widespread coverage is not expected at
this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Warming trend over the weekend and into early next week with mid
to upper 90s to breaking the 100 degree mark for Monday and
Tuesday. Back to more seasonal temperatures mid to end of next
week to the 70s and low 80s with 40s overnight behind a Wednesday
cold front that will switch winds to the north to northeast and
increasing precipitation chances as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 15, 3:50 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Thu Sep 15 2022
KSZ064-078-152215-
Hodgeman KS-Ford KS-
450 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of north central Ford
and southeastern Hodgeman Counties through 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wright, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated. This storm has a history of producing one
half inch hail at Dodge City, along wind wind gusts near 50
mph.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3779 9985 3786 10006 3817 9999 3804 9961
TIME...MOT...LOC 2149Z 201DEG 16KT 3790 9993
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Sep 15, 4:15 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
515 PM CDT Thu Sep 15 2022
KSZ064-078-152300-
Hodgeman KS-Ford KS-
515 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of north central Ford
and central Hodgeman Counties through 600 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jetmore, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jetmore and Hanston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3818 9962 3788 9985 3796 10010 3826 10005
3826 9998
TIME...MOT...LOC 2215Z 203DEG 11KT 3799 9992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Sep 15, 4:28 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
528 PM CDT Thu Sep 15 2022
KSZ075-076-085>087-152315-
Seward KS-Meade KS-Stevens KS-Grant KS-Haskell KS-
528 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of northern Seward,
southeastern Grant, northwestern Meade, northeastern Stevens and
southern Haskell Counties through 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph. Areas of blowing dust may
reduce visibility.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sublette around 545 PM CDT.
Other locations in the path of this storm include Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3726 10104 3746 10114 3761 10075 3727 10060
TIME...MOT...LOC 2228Z 248DEG 31KT 3738 10099
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Sep 15, 4:31 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
531 PM CDT Thu Sep 15 2022
KSZ078-080-088-152300-
Clark KS-Kiowa KS-Ford KS-
531 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southeastern Ford,
southwestern Kiowa and northeastern Clark Counties through 600 PM
CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clark State Lake, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bucklin around 550 PM CDT.
Other locations in the path of this storm include Mullinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3745 9980 3768 9959 3748 9934 3738 9953
3738 9954 3737 9954 3732 9965
TIME...MOT...LOC 2231Z 239DEG 17KT 3742 9964
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Sep 15, 4:42 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
542 PM CDT Thu Sep 15 2022
KSZ031-152315-
Ellis KS-
542 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of central Ellis County
through 615 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hays, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hays around 545 PM CDT.
Toulon around 550 PM CDT.
Victoria around 600 PM CDT.
Other locations in the path of this storm include Catherine and
Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3884 9904 3872 9930 3888 9951 3913 9935
3913 9904
TIME...MOT...LOC 2241Z 223DEG 22KT 3884 9933
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TURNERSpecial weather statement, Sep 15, 4:57 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Thu Sep 15 2022
KSZ078>080-088-152330-
Clark KS-Kiowa KS-Edwards KS-Ford KS-
557 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southeastern Ford,
northwestern Kiowa, southwestern Edwards and northeastern Clark
Counties through 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Bucklin, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bucklin around 605 PM CDT.
Other locations in the path of this storm include Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3743 9951 3746 9976 3778 9977 3775 9938
TIME...MOT...LOC 2257Z 185DEG 13KT 3753 9964
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNER